Virginia, 2011

Damaging Winds in Virginia, July 22, 2011

July 22, 2011 · NWS MRX · 3 events in 2 counties and zones

Very moist atmosphere with intense heating led to the development of isolated severe convection in a moderately unstable environment. The stronger convection was limited mainly to Northeast Tennessee and Southwest Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Very moist atmosphere with intense heating led to the development of isolated severe convection in a moderately unstable environment. The stronger convection was limited mainly to Northeast Tennessee and Southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 22, 1:30 PM EST, 45 minutes earlier.

Area forecast discussion, Jul 22, 1:30 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 PM EDT FRI JUL 22 2011

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A STAGNANT PATTERN LINGERING OVER THE EASTERN HALF OF
THE NATION...WITH A QUASI-STATIONARY FRONTAL BOUNDARY OVER THE MID
WEST AND A LEE TROUGH EXTENDING ALONG THE EASTERN FOOTHILLS OF THE
SOUTHERN APPALACHIANS. THE REMNANTS OF A MESOSCALE CONVECTIVELY-
INDUCED VORTEX LINGER OVER SOUTHEAST KY...WHICH SHOULD CONTINUE TO
TRIGGER SCATTERED CONVECTION TONIGHT...MAINLY OVER SOUTHWEST VA AND
NORTHEAST TN. PRECIPITABLE WATER VALUES CONTINUE TO BE HIGH (~2
INCHES) THROUGH SUNDAY NIGHT...SO LOCALLY HEAVY RAINFALL APPEARS TO
BE A THREAT WITH ANY SLOW-MOVING CONVECTION DURING THE PERIOD. A
WEAK COLD FRONT IS PROGGED TO SLOWLY APPROACH THE FORECAST AREA ON
SUNDAY...AS THE UPPER-LEVEL FLOW BECOMES NORTHWESTERLY. THIS UPPER-
LEVEL FLOW SHOULD RESULT IN MORE INSTABILITY OVER THE FORECAST AREA
BY SUNDAY AFTERNOON...RESULTING IN A LITTLE BETTER COVERAGE OF
CONVECTION INTO SUNDAY NIGHT. AS FOR TEMPS...WILL GENERALLY TREND
TOWARDS A PERSISTENCE FORECAST THROUGH SUNDAY NIGHT...SINCE THE AIR
MASS WILL REMAIN VIRTUALLY UNCHANGED FOR A WHILE.

.LONG TERM (MONDAY THROUGH FRIDAY)...WEAK FRONTAL BOUNDARY WILL
SETTLE INTO THE REGION ON MONDAY...PROVIDING OUR BEST CHANCE OF
SHOWERS AND THUNDERSTORMS DURING THE EXTENDED. ISOLATED CONVECTION
MAY LINGER INTO TUESDAY WITH THE BOUNDARY SAGGING SOUTH OF THE MRX
AREA. AN UPPER RIDGE BUILDS BACK IN FOR THE REST OF THE PERIOD FOR
GENERALLY DRY AND CONTINUED HOT CONDITIONS WEDNESDAY THROUGH FRIDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   74  94  74  93  74 /  20  30  30  40  40
KNOXVILLE AIRPORT, TN     74  93  74  92  74 /  20  30  30  40  40
OAK RIDGE, TN             73  93  73  92  73 /  20  30  30  40  40
TRI CITIES AIRPORT, TN    71  91  71  90  71 /  30  30  30  40  40
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG/MJB
Hazardous weather outlook, Jul 22, 2:30 AM EST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 AM EDT FRI JUL 22 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
330 AM EDT FRI JUL 22 2011 /230 AM CDT FRI JUL 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS
AFTERNOON AND EVENING. SLOW-MOVING STORMS MAY PRODUCE LOCALLY HEAVY
RAINFALL...LEADING TO SOME MINOR FLOODING.

BESIDES THE STORMS...HOT AND MUGGY CONDITIONS WILL PREVAIL WITH
AFTERNOON HEAT INDEX VALUES BETWEEN 100 AND 105 DEGREES ACROSS THE
TENNESSEE VALLEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

TEMPERATURES WILL CLIMB INTO THE 90S IN MANY VALLEY LOCATIONS
FRIDAY THROUGH THE WEEKEND. THESE TEMPERATURES WILL COMBINE WITH
HIGH HUMIDITY VALUES TO PRODUCE HEAT INDEX VALUES BETWEEN 100 AND
105 DEGREES FOR A FEW HOURS EACH AFTERNOON.

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE SOUTHERN APPALACHIAN
REGION EACH DAY THROUGH THE WEEKEND...WITH A WEAK COLD FRONT
APPROACHING THE AREA EARLY NEXT WEEK...LEADING TO A BETTER COVERAGE
OF THUNDERSTORMS. A FEW STRONG TO SEVERE STORMS COULD OCCUR EACH
DAY THROUGH EARLY NEXT WEEK...WITH THE MAIN THREATS BEING DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED SEVERE THREAT.

In the hours before

Special weather statement, Jul 22, 1:46 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
246 PM EDT FRI JUL 22 2011

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-230900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-SULLIVAN-
JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-
COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-SOUTHEAST GREENE-
WASHINGTON TN-UNICOI-NORTHWEST CARTER-SOUTHEAST CARTER-ROANE-
LOUDON-KNOX-JEFFERSON-NW BLOUNT-BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-
SEVIER SMOKY MOUNTAINS-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-
NORTHWEST MONROE-SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-
EAST POLK-LEE-WISE-SCOTT-RUSSELL-WASHINGTON-
245 PM EDT (145 PM CDT) FRI JUL 22 2011

...VERY HOT AND HUMID CONDITIONS THROUGH THE WEEKEND...

A STAGNANT PATTERN WILL LINGER OVER THE TENNESSEE RIVER VALLEY
THROUGH THE WEEKEND...WITH TEMPERATURES CLIMBING INTO THE 90S EACH
AFTERNOON IN THE LOWER ELEVATIONS. THESE TEMPERATURES WILL COMBINE
WITH HIGH HUMIDITY VALUES TO PRODUCE HEAT INDICES BETWEEN 100 AND
105 DEGREES FOR A FEW HOURS DURING THE AFTERNOON. IN ADDITION...LOW
TEMPERATURES AT NIGHT WILL ONLY FALL INTO THE LOWER AND MID 70S OVER
THE CENTRAL AND SOUTHERN AREAS OF THE GREAT TENNESSEE VALLEY.
THUS...THERE WILL NOT BE MUCH RELIEF FROM THE HEAT.

TO PREVENT HEAT RELATED ILLNESSES...AVOID PROLONGED WORK IN THE SUN
OR IN POORLY VENTILATED AREAS...DRINK PLENTY OF WATER...AND SPEND AS
MUCH TIME AS POSSIBLE IN AN AIR CONDITIONED ENVIRONMENT. AVOID
WORKING OR EXERCISING OUTDOORS DURING THE PEAK HEATING TIMES OF THE
DAY. EACH YEAR...A NUMBER OF FATALITIES OCCUR NATIONWIDE DUE TO
CHILDREN ACCIDENTALLY BEING LEFT IN VEHICLES DURING HOT OR EVEN WARM
WEATHER. NEVER LEAVE CHILDREN OR PETS UNATTENDED IN A VEHICLE...NOT
EVEN FOR A MINUTE. REMEMBER...BEAT THE HEAT...CHECK THE BACKSEAT.

DMG

The radar

The Roanoke radar (KFCX), 136 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 22, 2:15 PM EST
Where
Washington County, 1.49 mi SSE of Old Glade Spg
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.750, -81.770

Trees were reported down approximately three miles south of Glade Springs.

Thunderstorm Wind, Washington

When
July 22, 3:05 PM EST
Where
Washington County, 0.89 mi NE of Glade Spg
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.790, -81.770

Several trees were reported down.

Thunderstorm Wind, Russell

When
July 22, 3:35 PM EST
Where
Russell County, Honaker
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.020, -81.980

A few trees were reported down at Honaker.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326444, 326445, 326447.